Texas, 2008

Damaging Wind in Texas, February 11, 2008

February 11, 2008 · NWS HGX · 1 event in 1 county or zone

A thunderstorm passing over Wharton County produced a severe down burst wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm passing over Wharton County produced a severe down burst wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 11, 3:31 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 11, 3:31 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
331 PM CST MON FEB 11 2008

.DISCUSSION...
SE TX WILL BE AFFECTED BY TWO STORM SYSTEMS THIS WEEK. THE FIRST
WAS BEGINNING TO AFFECT THE AREA THIS AFTERNOON AND WILL USHER IN
A COLD FRONT TOMORROW. THE SECOND SYSTEM WILL PUSH A COLD FRONT
ACROSS THE AREA FRIDAY...HOWEVER IT WILL THROW IN A CURVE BALL
WITH WRAP AROUND OCCURRING AS THE MID AND UPPER LOW PUSHES
OVERHEAD FRIDAY NIGHT AND SATURDAY. THE MODELS LOOK WERE CLOSE FOR
BOTH EVENTS WITH THE BIGGEST DIFFERENCE COMING UP AT THE END OF
THE WEEK AS THE GFS IS A BIT FASTER IN CLEARING THINGS OUT THAN
THE ECMWF. THE MODELS HAVE ALSO COOLED THE TEMPERATURES DOWN A BIT
BEHIND EACH SYSTEM...FIRST WEDNESDAY MORNING AND THEN OVER THE
WEEKEND.

THE CAP WAS BROKEN THIS AFTERNOON...MORE IN LINE WITH THE MODEL
BUFR SOUNDINGS OF THIS MORNING. ISOLATED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE WITH THE BEST ACTIVITY OCCURRING ACROSS
THE CENTRAL AND EASTERN SET OF COUNTIES. THE RAIN CHANCES LOOK TO
LOWER A BIT THIS EVENING BEFORE THE MAIN FRONTAL ZONE SHOWERS AND
STORMS PUSHES IN FROM THE NORTH. AM EXPECTING A LINE OF
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT TO PUSH INTO THE
NORTHERN COUNTIES TOWARD 12Z TUESDAY...THROUGH THE CENTRAL
COUNTIES INCLUDING METRO HOUSTON IN THE LATE MORNING PERIOD...AND
OFF THE COAST DURING THE EARLY AFTERNOON. ISOLATED SEVERE STORMS
ARE POSSIBLE AS SE TX WILL BE UNDER A FAVORABLE ZONE IN THE
SPLITTING JET STRUCTURE ALOFT AND A GOOD INFLUX OF LOW- LEVEL
MOISTURE FROM THE GULF...PLUS SOME WEAK SHEARING AND DECENT CAPES.

TEMPERATURES DURING THE DAY TUESDAY SHOULD REACH MORNING HIGHS IN
MOST AREAS BEFORE DROPPING OFF. TEMPERATURES WEDNESDAY MORNING
WILL LOWER IN THE MID 30S IN THE NORTH AND THE 40S ALONG AND SOUTH
OF THE INTERSTATE 10 CORRIDOR.

FOR FRIDAY WENT WITH THE GFS BUT DID KEEP A SLIGHT CHANCE OF RAIN
IN FOR SATURDAY PER THE GFS AND ECMWF. THE MODELS APPEAR TO BE
TRYING TO DEVELOP AND COASTAL SYSTEM AS THE MID AND UPPER LEVEL
LOW CUTS OFF OVER THE STATE WEST OF THE AREA. THE FLOW LOOKS
PROGRESSIVE ENOUGH TO KEEP THE UPPER LOW FROM LINGERING TOO LONG
BUT WILL NEED TO KEEP AN EYE OUT FOR RAIN CHANCES PERSISTING
LONGER THAN NOW THOUGHT GIVEN THE UNCERTAINTY.

40

&&

.MARINE...
LITTLE CHANGE TO ONGOING FCST. WINDS/SEAS WILL PICK UP A BIT
OFFSHORE AND SHOULD REACH CAUTION CRITERIA AFTER MIDNIGHT.
SATELLITE PIX TO OBSCURED WITH UPPER CLOUDINESS TO SEE IF THERE IS
ANY HINT OF SEA FOG DEVELOPMENT OFFSHORE. CONDITIONS ARE FAIRLY
MARGINAL BUT POSSIBLE WITH LOWER 60S DEWPOINTS OF H2O TEMPS AROUND
60. OTHERWISE...EXPECT THE NEXT FRONT AND ASSOCIATED LINE OF
SHOWERS AND THUNDERSTORMS TO PUSH OFF THE COAST AROUND LUNCHTIME
TUES. SOME OF THE STORMS COULD BE STRONG/SEVERE. MODERATE TO
STRONG OFFSHORE FLOW IN ITS WAKE WILL PERSIST BEHIND THE FRONT.
WINDS/SEAS GRADUALLY DIMINISH WED AS HIGH PRES BUILDS INTO THE
AREA. ONSHORE FLOW RESUMES WED NIGHT...INCREASES THURS...THEN
ANOTHER FRONT AND ASSOCIATED STORMS FRI AFTN OR EVNG. 47

&&

.AVIATION...
SCT TSRA ASSOCIATED WITH AN UPPER LEVEL IMPULSE MOVING OVERHEAD
SHOULD COME TO AN END EARLY THIS EVENING AS IT PASSES OFF TO THE
EAST. SHOULD SEE A BRIEF SCATTERING OF CLOUD COVER BEFORE MVFR
STRATUS DECK RETURNS. WINDS SHOULD STAY UP ENOUGH TO LIMIT
FOG...BUT MAY STILL SEE SOME PATCHY 3-6NM VSBYS ACROSS LOCATIONS
THAT SAW RAINFALL TODAY. COLD FRONT WILL BE APPROACHING NORTHERN
PARTS OF SE TX TOWARD DAYBREAK. EXPECT A SQUALL LINE AHEAD OF THE
FRONT. SHOULD BE IN THE CLL AREA AROUND 12Z AND ACROSS COASTAL
COUNTIES AROUND 18Z. STORMS WITHIN THE LINE MAY BECOME
SEVERE...WITH STRAIGHT LINE WINDS AND HAIL THE PRIMARY THREAT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      59  64  36  67  47 /  60  80  10   0  10
HOUSTON (IAH)              60  68  39  65  46 /  40  80  10   0  10
GALVESTON (GLS)            61  69  46  60  53 /  30  80  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT CST TONIGHT
     THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Feb 11, 3:52 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 PM CST MON FEB 11 2008

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
122200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
352 PM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST TEXAS
THIS AFTERNOON AND END BY EARLY THIS EVENING. ISOLATED STRONG
STORMS ARE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS THE MAIN
THREAT.

.DAY TWO...TUESDAY

A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO
THE AREA TUESDAY WITH SHOWERS AND THUNDERSTORMS LIKELY. A LINE OF
THUNDERSTORMS IS EXPECTED TO OCCUR ALONG AND AHEAD OF THE FRONT.
THE FRONT IS EXPECTED TO MOVE EAST OF A LINE FROM COLLEGE STATION
TO CROCKETT AROUND 7 AM...AND THEN TO A WHARTON TO HOUSTON TO
LIBERTY LINE AROUND NOON. THE FRONT IS EXPECTED OFF THE COAST BY
AROUND 3 PM. WIDESPREAD RAINFALL OF ONE HALF TO ONE INCH WILL BE
COMMONPLACE WITH SOME AREAS POSSIBLY RECEIVING 2 TO 3 INCHES. IN
ADDITION SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

ANOTHER STRONG STORM SYSTEM WILL MOVE INTO SOUTHEAST TEXAS FRIDAY
WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED ONCE AGAIN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TUESDAY.

The radar

The Houston radar (KHGX), 134 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wharton

When
February 11, 7:04 PM CST
Where
Wharton County, 0.69 mi S of Louise
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.110, -96.400

A parked 18-wheeler tractor trailer was blown over at the intersection of Highway 59 and FM 441 near Hilje. The driver suffered minor injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79477.